Facial Implants and Accutane
Q: Dr. Eppley, I started taking Accutane exactly 2 weeks ago – the dose is quite low, at 20mg once daily. I now have a problem / query. I realized I should have had surgery before starting on Accutane. I had an infected jaw implant removed in August 2017 and now, in my eyes, have terrible asymmetry as the jaw implant on the other side is still in place. I cannot wait 12 months to have this corrected (I say 12 months as the plan was to be on Accutane for 6 months followed by 6 months being Accutane-free.) My cheek implants are also contributing to asymmetry (they are visibly misplaced).
My question is – how soon can I have surgery (custom wraparound jawline implant at least) seeing that I’ve been on 20mg Accutane daily for the last 2 weeks?
A: It has long been believed that wound healing may be compromised in patients taking systemic isotretinoin. The cellular basis of this potential adverse effect is that his drug affects the synthesis of collagen which is essential for normal wound healing. Despite this contention, animal studies have failed to show adverse effects in wound healing at doses of 4 mg/kg per day. Case reports and cohort studies looking at facial skin laser resurfacing, facial chemical peels, laser hair removal, rhinoplasty, tooth extraction and ENT procedures have failed to show any demonstrable or consistent increase in wound healing problems.
Does this mean that the purported adverse effects on wound healing by isotretinoin are a myth? It is fair to say that most of the clinical studies reported have very low numbers of patients which makes it difficult to really know if those findings are valid. Equally relevant, none of these clinical studies have involved the use of implants which have natural higher risks of complications and is always the ultimate test of wound healing.
Given that most of aesthetic facial surgery procedures are elective and there remains some doubt that isotretinoin has no adverse effects on wound healing, one should not have surgery while actively on the drug. If you stop the medication now, having been on it for just two weeks, the risks a wound healing problem from having facial implant surgery a month or two from now should be very low.
Dr. Barry Eppley